Alert archive / Ohio / Special Weather Statements in 2015

Special Weather Statement, NWS Charleston, WV

June 23, 20154 counties in Ohio

NWS Charleston, WV issued this special weather statement at Jun 23, 2015, 2:21 PM EDT for 4 counties in Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2015, 2:21 PM EDT (18:21 UTC)
Expired
Jun 23, 2015, 3:00 PM EDT
In force
39 min
Issued by
NWS Charleston, WV

Counties Athens County, OH, Morgan County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 139 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WWUS81 KRLX 231821
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE JUN 23 2015
 
OHZ066-067-075-076-083-084-231900-
VINTON-MORGAN-WASHINGTON-ATHENS-JACKSON-PERRY-
221 PM EDT TUE JUN 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
VINTON...NORTHWESTERN JACKSON...MORGAN...NORTHERN WASHINGTON AND
ATHENS COUNTIES...

AT 219 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF MCCONNELSVILLE TO NEAR
CHILLICOTHE...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...GLOUSTER...MCCONNELSVILLE...MCARTHUR...
BEVERLY...SHAWNEE...CHESTERHILL...LAKE HOPE STATE PARK...CHAUNCEY...
HAMDEN...NEW STRAITSVILLE...MALTA...CORNING...BUCHTEL...LOWELL...
STOCKPORT...JACKSONVILLE...MURRAY CITY AND TRIMBLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING.

LAT...LON 3976 8165 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8145 3959 8135 3957 8104
      3907 8279 3937 8275 3937 8252 3940 8251
      3939 8229 3947 8228 3947 8217 3955 8216
      3960 8237 3964 8238 3977 8190
TIME...MOT...LOC 1819Z 306DEG 27KT 3977 8173 3942 8300 
$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 23, 1:48 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 23, 1:48 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
148 PM EDT TUE JUN 23 2015

.SYNOPSIS...
A FRONT MEANDERING NORTH AND SOUTH ACROSS THE REGION WILL BRING
ON AND OFF ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE
WEEK. TEMPERATURES SHOULD BE COOLER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
LINE OF CONVECTION NOW DROPPING SOUTH INTO THE NORTHWEST ZONES OF
SOUTHEAST OHIO. COLD FRONT CURRENTLY CUTTING THROUGH NORTHWEST
OHIO.

PREVIOUS DISCUSSION...
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS WELL OFF TO OUR NORTHWEST.
IR IMAGERY SUGGESTS THESE STORMS MAY BE WEAKENING AS CLOUD TOPS
HAVE BEEN WARMING. EXPECT THIS TREND TO CONTINUE.

THESE STORMS HAVE DEVELOPED AHEAD OF A COLD FRONT...WHICH IS
EXPECTED TO PUSH SOUTHEAST ACROSS THE AREA TODAY INTO TONIGHT.
MOST MODELS INDICATE THUNDERSTORMS...ASSOCIATED WITH THE
FRONT...WILL REACH OUR FAR NORTHWESTERN ZONES AROUND 12Z. EXPECT
THE STORMS WILL MOVE SLOWLY SOUTHEAST DURING THE MORNING HOURS.

TEMPS IN THE MID-80S AND LOW 90S...COMBINED WITH ABUNDANT LOW-LEVEL
MOISTURE...WILL RESULT IN A MODERATELY UNSTABLE AIRMASS ACROSS
MUCH OF THE AREA THIS AFTERNOON.

SPC HAS SEVERAL OF OUR COUNTIES IN NORTH-CENTRAL WEST
VIRGINIA...AS WELL AS OUR NORTHERN MOUNTAINS COUNTIES...IN AN
ENHANCED RISK OF SEVERE STORMS...WITH A SLIGHT RISK ELSEWHERE.

WITH THIS IN MIND...EXPECT THE STORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THEY MOVE SOUTHEAST. DAMAGING WINDS ARE
THE MAIN THREAT FROM THE STORMS...WITH LARGE HAIL STILL A
POSSIBILITY.

THUNDERSTORM CHANCES...AND SEVERE WEATHER THREAT...SHOULD DECREASE
AS THE FRONT PUSHES THROUGH.

EXPECT FRONT WILL THEN BECOME STATIONARY JUST SOUTH OF THE REGION
TONIGHT....WITH DRY WEATHER ANTICIPATED ACROSS THE REGION LATE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A SFC HIGH PRESSURE CENTER OVER THE OH VALLEY EXTENDS INTO WV
STAYING IN CONTROL OF THE WEATHER CONDITIONS WITH DRY WEATHER
WEDNESDAY. MEANWHILE...A STATIONARY FRONTAL BOUNDARY REMAINS
ORIENTED WEST TO EAST ALONG THE WV/KY BORDER THROUGH FRIDAY. A WEAK
SFC LOW LEVEL LOW DEVELOPS ALONG THE STATIONARY FRONT OVER THE OH
VALLEY THURSDAY...BRINGING A COLD FRONT TO INCREASE CHANCES FOR PCPN
WEDNESDAY NIGHT INTO THURSDAY. THE NAM AND SREF MODELS BRING THE
BULK OF QPF THURSDAY...WHILE THE GFS LAGS ABOUT 6-12 HOURS BEFORE
BRINGING THE PCPN TO THE AREA FROM THE NORTHWEST. IN FACT...SPC
HAVE THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

MODELS INDICATE A GREAT DEAL OF DEEP LAYERED SHEAR ON THURSDAY WITH
SFC CAPE INCREASING AHEAD OF THE FRONT WITH PWATS AROUND 1.9 INCHES.
THESE CONDITIONS POSE A THREAT FOR HEAVY SHOWERS OR STORMS FOR
THURSDAY AND THURSDAY NIGHT. CODED LIKELY POPS CLOSER TO THE
NAM/SREF SOLUTION SPREADING SOUTHWEST INTO EXTREME SOUTHWEST VA
THROUGH FRIDAY EVENING.

TEMPERATURES WILL REMAIN WARM WEDNESDAY...BUT LESS WARMER
THURSDAY AND FRIDAY. WENT CLOSER TO THE SREF GUIDANCE WITH FEW
TWEAKS THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE FRONT CONTINUES TO WAFFLE NORTH AND SOUTH ON THURSDAY AND
FRIDAY. NO EASY WAY TO FIGURE OUT POPS SO A MORE BROAD BRUSH
APPROACH WILL BE USED.

THE MODELS HAVE A COLD FRONT COMING ACROSS THE OHIO VALLEY ON
SATURDAY/SUNDAY WITH ANOTHER ONE MONDAY NIGHT. THIS WILL RESULT
IN LIKELY POPS SATURDAY AND SATURDAY NIGHT.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SEVERE THUNDERSTORM WATCH 343 NOW IN EFFECT FOR ALL TERMINALS
THROUGH 02Z WEDNESDAY.

LINE OF CONVECTION GETTING ORGANIZED OVER SOUTHEAST OHIO. CANNOT
ONLY TRACK THE CURRENT LINE OF STORMS FOR TIMING TO THE
TERMINALS...BUT EXPECT ADDITIONAL DEVELOPMENT OF CONVECTION IN THE
COMING HOURS. IN THE MEANTIME...A COLD FRONT IS PUSHING SOUTHEAST
TOWARDS THE CMH/CVG LINE...AND IS CURRENTLY RESPONSIBLE FOR THE
AFOREMENTIONED LINE OF CONVECTION.

STRONG WINDS ARE THE PRIMARY THREAT WITH STORMS...AND COVERED
THIS WITH TEMPO GROUPS OF MVFR OR IFR VISIBILITIES WITH GUSTS TO
30KTS.

TIMING IS THE KEY ISSUE AGAIN...WAITING FOR THE ACTIVITY TO GET
GOING AND ORGANIZED. TEMPOS AND AMENDMENTS ARE POSSIBLE IN THIS
SCENARIO...ESPECIALLY IF STORMS MOVING INTO TERMINALS AND VICINITY
ARE DEEMED SEVERE.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF COLD FRONT AND DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS COULD VARY. AMENDMENTS AND TEMPOS
LIKELY.

.AFTER 18Z WEDNESDAY...
IFR CONDITIONS POSSIBLE IN SHOWERS AND THUNDERSTORMS THURSDAY
THROUGH FRIDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/ARJ
NEAR TERM...JSH/26
SHORT TERM...ARJ
LONG TERM...FB
AVIATION...26
Hazardous weather outlook, Jun 23, 1:31 PM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
131 PM EDT TUE JUN 23 2015

OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-046-047-241745-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
131 PM EDT TUE JUN 23 2015

...SEVERE THUNDERSTORM WATCH 343 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-VAZ003-004-241745-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-
131 PM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. DAMAGING
WINDS ARE THE MAIN THREAT...WITH LARGE HAIL ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 23, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE JUN 23 2015

OHZ066-067-075-076-083-084-231900-
VINTON-MORGAN-WASHINGTON-ATHENS-JACKSON-PERRY-
221 PM EDT TUE JUN 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PERRY...
VINTON...NORTHWESTERN JACKSON...MORGAN...NORTHERN WASHINGTON AND
ATHENS COUNTIES...

AT 219 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF MCCONNELSVILLE TO NEAR
CHILLICOTHE...AND MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...GLOUSTER...MCCONNELSVILLE...MCARTHUR...
BEVERLY...SHAWNEE...CHESTERHILL...LAKE HOPE STATE PARK...CHAUNCEY...
HAMDEN...NEW STRAITSVILLE...MALTA...CORNING...BUCHTEL...LOWELL...
STOCKPORT...JACKSONVILLE...MURRAY CITY AND TRIMBLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT THIS
EVENING.

LAT...LON 3976 8165 3967 8164 3966 8159 3959 8158
      3958 8148 3965 8145 3959 8135 3957 8104
      3907 8279 3937 8275 3937 8252 3940 8251
      3939 8229 3947 8228 3947 8217 3955 8216
      3960 8237 3964 8238 3977 8190
TIME...MOT...LOC 1819Z 306DEG 27KT 3977 8173 3942 8300

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:38 PM EDTSpecial Weather StatementRLXMason37 min
Jun 23, 4:43 PM EDTSpecial Weather StatementRLXFayette62 min
Jun 23, 4:45 PM EDTSpecial Weather StatementRLXUpshur45 min
Jun 23, 5:17 PM EDTSpecial Weather StatementRLXCalhoun, Jackson, Mason, Putnam, Roane58 min
Jun 23, 5:24 PM EDTSpecial Weather StatementRLXFayette66 min
Jun 23, 5:29 PM EDTSpecial Weather StatementRLXRandolph61 min
Jun 23, 5:53 PM EDTSevere Thunderstorm WarningRLXLogan, McDowell, Wyoming37 min
Jun 23, 6:16 PM EDTSpecial Weather StatementRLXKanawha, Putnam44 min
Jun 23, 6:34 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming26 min
Jun 23, 7:02 PM EDTSpecial Weather StatementRLXClay, Kanawha, Nicholas43 min
Jun 23, 3:00 PM EDTSpecial Weather StatementRLXAthens60 min
Jun 23, 3:06 PM EDTSevere Thunderstorm WarningRLXAthens, Meigs, Vinton24 min
Jun 23, 3:34 PM EDTSevere Thunderstorm WarningRLXJackson26 min
Jun 23, 7:35 PM EDTSpecial Weather StatementRLXBuchanan40 min

Nearby

Special Weather Statements in Ohio, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.